Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2000, 6:42 PM CDT for Jackson County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 11, 2000, 6:42 PM CDT (23:42 UTC)
- Expired
- May 11, 2000, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Jackson County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 6:48 PM CDT | Hail 0.75 | Delia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1852 J/kg
- Mixed-layer CIN
- -538 J/kg
- Mixed-layer LCL
- 816 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 579 m²/s²
- 0-3 km storm-relative helicity
- 813 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
101 WUUS53 KTOP 112344 SVRTOP KSC085-120015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 642 PM CDT THU MAY 11 2000 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN JACKSON COUNTY IN NORTHEAST KANSAS * UNTIL 715 PM CDT * AT 638 PM CDT...THE PUBLIC REPORTED GOLF BALL SIZE HAIL WITH A SEVERE THUNDERSTORM NEAR EMMETT...OR ABOUT 25 MILES NORTHWEST OF TOPEKA...MOVING NORTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... DELIA MAYETTA LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:50 PM CDT, 3 hours 52 minutes earlier.
Area forecast discussion, May 11, 2:50 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 250 PM CDT THU MAY 11 2000 CHCS FOR PCPN NEXT 24 HOURS MAIN CONCERN. APPEARS STRONG CAPPING SHOULD HOLD FOR MOST IF NOT ALL THE NIGHT. FRONT SHOULD ENTER PART OF CWA AND SLOW DURING THE EARLY MORNING HOURS. SVRL WEAK UPPER IMPULSES SHOULD GRADUALLY ERODE CAP DURING THE NIGHT. BETTER CHC...ALBEIT SMALL...FOR PCPN MAY COME BEHIND THE FRONT FRIDAY MRNG WITH LIFT AHEAD OF A BIT STGR IMPULSE. DEEPER COOLER AND DRYER AIR INTO THE AREA BY TMRW AFTN SHOULD END ANY CHC FOR PCPN. BEYOND FRIDAY AFTN...GUIDANCE GENERALLY ACCEPTED WITH DRYER AIR IN PLACE. HAVE ADJUSTED POPS SLIGHTLY TNGT AND FRIDAY. FIRST...HAVE LOWERED POPS SLIGHTLY IN SERN PTN OF CWA TNGT DUE TO LATER ARRIVAL OF FNT AND CAP HOLDING TOUGH. HAVE RAISED POPS SLIGHT ON FRIDAY MRNG DUE TO ABOVE MENTIONED REASONS. WITH FNT ARRIVING A BIT LATER TNGT...HAVE RAISED ONGOING MIN TEMPERATURES ONE TO TWO CATEGORIES EVERYWHERE. LEANING TOWARD FAN MOS TEMPS ON FRIDAY WITH ABUNDANT SUNSHINE RETURNING BY AFTN. .TOP...NONE
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.